Alabama, 2004

Tornadoes in Alabama, November 24, 2004

November 24, 2004 · NWS BMX · 2 events in 2 counties and zones

A weak tornado touched down near the Marengo/Dallas county line. The tornado moved through mainly rural areas and caused very little structure damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak tornado touched down near the Marengo/Dallas county line. The tornado moved through mainly rural areas and caused very little structure damage. Numerous trees were blown down or snapped off along the entire tornado path. The tornado damage path was 5.0 miles long and 50 yards wide at its widest point.Begin: 32 16.91/87 29.53 End: 32 18.05/87 24.60

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 4:15 AM CST, 28 minutes earlier.

Area forecast discussion, Nov 24, 4:15 AM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 AM CST WED NOV 24 2004

...SPC HAS ISSUED TORNADO WATCH NUMBER 896 THAT WILL BE IN EFFECT
UNTIL 9 AM...400 AM ZONE PACKAGE WILL BE OUT SHORTLY...

.SYNOPSIS...ACTIVE WEATHER PATTERN EXPECTED TODAY AS A COLD
FRONT PUSHES ACROSS THE AREA. HIGH TEMPERATURES ON THANKSGIVING DAY
WILL ONLY BE IN THE LOWER TO MID 50S AS SKIES CLEAR. ANOTHER FRONTAL
PASSAGE IS EXPECTED ON SATURDAY BRINGING WITH IT A CHANCE OF
SHOWERS. GRADUAL WARMUP IN TEMPERATURES THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK ALONG WITH THE CHANCE OF SHOWERS ARE EXPECTED AS
SOUTHERLY FLOW RETURNS TO THE AREA.
&&

.SHORT TERM...(TODAY THRU FRI)...WILL BE MONITORING SITUATIONS FOR
FURTHER UPDATES...BUT AT THIS TIME...WILL GO WITH CATEGORY POPS ALL
AREAS THIS MORNING...WITH AN ADDITIONAL LINE OF SHOWERS AND
THUNDERSTORMS DEVELOPING BEHIND MAIN BAND. WILL GO CLOSE TO CURRENT
TIMING WORDING IN ZONES AND CONTINUE TO MENTION POSSIBLE SEVERE
WORDING. WILL CONTINUE THE FLOOD WATCH FOR ALL AREAS...BUT SOUTHEAST
COUNTIES...THROUGH 6PM TODAY. CONTINUE TO BELIEVE THAT 1 TO ISOLATED
AMOUNTS OF 3 INCHES OF RAIN ARE POSSIBLE ACROSS THIS AREA THRU WED
NIGHT. AGAIN...BELIEVE MAIN ACTIVITY WILL MOVE ACROSS THE ENTIRE AREA
BY THE AFTERNOON HOURS.

CURRENT ZONES REALLY HANDLING THE SITUATION VERY WELL ON FORECAST
THROUGH REMAINDER OF SHORT TERM PERIOD. WITH MAIN ACTIVITY AHEAD
OF SURFACE FRONTAL PASSAGE...EXPECT ONLY SLIGHT CHANCE OF SHOWERS
TONIGHT WILL LIMITED INSTABILITY. LOOK FOR GRADUAL CLEARING ON
THURSDAY...WITH HIGHS ONLY IN THE LOWER TO MID 50S IN MOST
LOCATIONS. BY FRIDAY MORNING...NEAR FREEZING TEMPERATURES ARE
EXPECTED IN NORTH CENTRAL ALABAMA...WITH MID 30S ACROSS SOUTH CENTRAL
LOCATIONS. WOULD NOT BE SURPRISED TO SEE RIDGE TOPS AND LOW LYING
VALLEYS SEEING TEMPERATURES IN THE UPPER 20S AND LOWER 30S ACROSS
NORTH CENTRAL ALABAMA. WILL NEED AN ADDITIONAL MODEL RUN FOR
DECISION ON FREEZE WARNING. SKIES WILL BE PARTLY CLOUDY ON FRIDAY.
&&

.LONG TERM...(SAT THRU TUE)...AN ADDITIONAL SFC FRONTAL AND UPPER
LEVEL TROUGH PASSAGE WILL OCCUR ACROSS REGION ON SATURDAY.
WILL INCREASE THE PROBABILITY OF PRECIPITATION ACROSS OUR AREA TO
HIGH CHANCE...AND WILL WAIT FOR FURTHER MODEL RUNS FOR ADDITIONAL
CLARIFICATION ON INCREASING RAIN CHANCES. NOT A LOT OF INSTABILITY
ASSOCIATED WITH THIS PASSAGE...AND WILL NOT MENTION THUNDERSTORMS
AT THIS TIME. THIS PASSAGE WILL AT LEAST BRING AN ADDITIONAL
REINFORCEMENT OF COLDER..DRIER AIR INTO THE REGION. SOUTHWESTERLY
FLOW WILL RETURN ALOFT...BUT SURFACE HIGH PRESSURE WILL CONTINUE TO
PLAY A MAJOR ROLE IN KEEPING MOST AREAS DRY THROUGH TUE. BELIEVE
CURRENT WORDING OF MOSTLY CLOUDY SKIES WITH THE CHANCE OF SHOWERS
REASONABLE THROUGH REMAINDER OF FORECAST PERIOD. WILL MAKE ONLY MINOR
CHANGE IF ANY TO CURRENT TEMPERATURE FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    69 42 50 31 55 / 99 20 10 00
ANNISTON   69 43 52 33 56 / 99 20 10 00
BIRMINGHAM 68 42 51 32 58 / 99 20 10 00
TUSCALOOSA 68 42 52 31 59 / 99 20 10 00
CALERA     69 43 52 32 58 / 99 20 10 00
AUBURN     71 48 56 33 61 / 99 40 10 00
MONTGOMERY 72 50 57 34 62 / 99 30 10 00
TROY       72 50 58 33 62 / 99 40 10 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR
SOUTHWESTERN COUNTIES UNTIL 6 AM CST TODAY...TORNADO WATCH IN EFFECT
FOR EASTERN AND CENTRAL PORTIONS UNTIL 9 AM CST TODAY...FLOOD WATCH
IN EFFECT FOR ALL BUT SOUTHEAST COUNTIES THROUGH 6 PM CST TODAY.
&&

02
Hazardous weather outlook, Nov 23, 11:30 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CST TUE NOV 23 2004

ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1130 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(OVERNIGHT)

A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE
OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT.  AS THE COLD
FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL
FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA.

INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN
UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS
FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES.  THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE
AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN
ACROSS EAST ALABAMA AROUND 7AM.

IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY
WINDS...HEAVY RAIN IS POSSIBLE.  WITH MANY LOCATIONS ALONG AND NORTH
OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY
ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING.  A FLOOD WATCH
WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING
AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE
SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON
WEDNESDAY.  OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Special weather statement, Nov 23, 11:31 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 PM CST TUE NOV 23 2004

ALZ011>015-017>050-241330-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(OVERNIGHT)

A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE
OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT.  AS THE COLD
FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL
FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA.

INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN
UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS
FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES.  THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE
AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN
ACROSS EAST ALABAMA AROUND 7AM.

IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY
WINDS...HEAVY RAIN IS POSSIBLE.  WITH MANY LOCATIONS ALONG AND NORTH
OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY
ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING.  A FLOOD WATCH
WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING
AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE
SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON
WEDNESDAY.  OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE
REQUIRED
TONIGHT AND WEDNESDAY MORNING.

The radar

The Birmingham radar (KBMX), 121 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Marengo

When
November 24, 4:43 AM CST to 4:45 AM CST
Where
Marengo County, 8 mi E of Thomaston
Rating
F0
Path length
1.2 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
32.267, -87.483

Tornado, Dallas

When
November 24, 4:45 AM CST to 4:52 AM CST
Where
Dallas County, 6 mi W of Safford
Rating
F0
Path length
3.8 mi
Path width
50 yd
Property damage
$18,000
Reported by
NWS STORM SURVEY
Coordinates
32.283, -87.467

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425196, 5425197.